Drug-induced Bleeding

Johnathan W. Hamrick, PharmD; Diane Nykamp, PharmD

Disclosures

US Pharmacist. 2015;40(12):17-21. 

In This Article

Patient Education

Prescribing information and FDA Medication Guides instruct patients to immediately contact their healthcare provider if symptoms of bleeding are present. Signs and symptoms of minor bleeding include gum bleeding, occasional nosebleeds, easy bruising, or bleeding that takes longer than normal to stop. Signs and symptoms of major bleeding include red or dark brown urine or stools; blood in vomit or saliva; severe headache or abdominal pain; prolonged bleeding that persists >10 minutes; large, unexplained bruises; dizziness, faintness, or weakness; extremely heavy menstrual flow; and vaginal bleeding.[26]

Education on reducing the risk of bleeding includes the recommendation to avoid all drugs that interact with anticoagulants and other drugs known to potentiate bleeding (Table 1 and Table 2). The use of NSAIDs is common since these agents can be purchased OTC for pain relief. If analgesia is needed, acetaminophen at a maximum dosage of 2 g per day may be used.[27] Aspirin should be taken only if it is prescribed. The use of a PPI should be considered for patients at risk for GI bleeding. Patients should be counseled not to double up on doses in the event of missing a dose and not to skip doses in an effort to save money.

Patients should be encouraged to document their compliance with an electronic device or on a calendar.[9] Any serious injury or fall should be reported if a patient is taking a medication known to potentiate bleeding (Table 1) so that signs and symptoms of bleeding can be monitored. A current medication card should be maintained at all times so that all healthcare providers are aware of all medications. In some cases, a sudden or severe episode of headache, dizziness, faintness, or weakness will occur before the medical emergency. Other emergency symptoms that are linked to bleeding or stroke include unusual pain or swelling and abnormalities in vision, speech, or gait. Dietary guidelines to maintain a consistent diet are important for patients taking warfarin. Sudden changes in diet to include high or extra intake of green, leafy vegetables or other foods high in vitamin K will cause the blood to clot, resulting in a lower INR and an increased risk of bleeding.[1]

Finally, patients who are taking drugs that could potentiate bleeding because of constipation should be advised to increase fruit and vegetable intake, increase fluid intake, make sure that at least one-half of all grains they consume are whole grains, and consume 25 g to 38 g of fiber daily.[12] These patients should also be counseled on how to recognize constipation (decrease in frequency of bowel movements, dull headache, low back pain, abdominal distention, lower abdominal distress).[12] OTC treatment with fiber laxatives or stool softeners is appropriate.[12]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....